I know this issue has been highlighted in the UK, with the major impetus
being a TV programme (Panorama or World in Action, probably) showing
how many people have adverse reactions to the drug - which apparently
is up to 20% of people who take it. With the awareness of Lariam being
high in the UK, many people refuse it, choosing an alternative instead.
When I was given Lariam for my trip to Zim, the doctor was very
punctilious in pointing out that it can cause side effects - and some details
of what these side-effects might be, so that I would recognise them,
rather than confuse them with a disease. As it turned out, I had no
problems. When I was [Internet-] surfing before my trip, I noticed that
one doctor commented on the frequency of Lariam side effects being
higher for women: He speculated that this might be because the average
woman is lighter than the average man, and that maybe the drug's
manufacturers would do well to have different dosages for men and
women, or for light/medium/heavy people etc. - at the moment it's the
same dosage for everyone except kids.
It seems that all anti-malarials are horrible drugs - the other main one,
chloroquine can give liver and eye problems. Africa is particularly tricky
for having nasty strains of malaria that are to some degree resistant to
the drugs people take against it - which is why Lariam is favoured for
Africa, since it is currently the most effective prophylaxe.
The next generation of anti-malarials is rumoured to have even more
side effects! My thoughts on taking Lariam etc. is to do so, but to be
prepared for possible side effects. Being prescribed them by a doctor
that doesn't mention these seems irresponsible.
From: Elaine Robinson[SMTP:[log in to unmask]]
Sent: Montag, 26. Mai 1997 23,42
To: [log in to unmask]
Subject: Mefloquine--a warning
For those who travel to Africa or are planning a trip to the continent, I
would like to share my experience with the anti-malaria drug Mefloquine
(also known as Lariam). In preparation for a recent mission-study trip to
Cote d'Ivoire, I was given a routine prescription for mefloquine to
prevent malaria. One week prior to travel I began this drug.
On my third day in Abidjan, about a-day-and-a-half after taking the second
dose of mefloquine, I became ill, experiencing dizziness, muscular
weakness, nausea, headache. I was taken to the local hospital where the
physicians diagnosed Gastro-Ent. despite the fact that I had none of the
indications of intestinal bacteria. I was hospitalized for 24 hours
before being released and my travel restricted for five days, forcing me
to forgo the very heart of this trip to Cote d'Ivoire.
I proceeded to return to the US four days early and while in-transit in
Brussels, took my third dose of mefloquine. By Sunday night (back home),
I was again quite ill: nausea, dizziness, headache, chills, muscular
weakness, depression, puffy eyes, inability to think clearly, and ringing
in my ears. It was at this point I began to suspect the mefloquine.
Subsequent visits to the emergency room and local doctors, as well as a
conversation with a physician-expert at the Centers for Disease Control,
confirmed the likelihood of a reaction to mefloquine. I have switched to
doxycycline for the duration of my prophylaxis without any further
episodes as described above.
What this suggests to me is that mefloquine is a far more dangerous drug
than (at least North American doctors) recognize. I am told that West
Africans neither prescribe nor take mefloquine as a malaria preventive. I
have since discovered a number of people who have had serious reactions to
this drug -- including one friend who knows of a mefloquine-related death.
Not only was I extremely ill from the drug, but the local hospital in Cote
d'Ivoire misdiagnosed my condition and thus treated me for symptoms
without identifying the cause. In addition, a much anticipated trip and
the important work I had gone to West Africa to do were completely ruined.
It seems that without the prevention, I would have been fully able to
complete my work.
There is something terribly wrong when the prevention is worse than the
disease. I am no physician, but I would strongly urge everyone I know to
choose an alternative to mefloquine and not take any chances with this
I would be interested to hear of any other bad experiences related to